Alert archive / Michigan / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 86, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 1, 2014, 3:55 PM EDT for Clinton County, Ingham County, Michigan. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2014, 3:55 PM EDT (19:55 UTC)
- Expired
- Aug 1, 2014, 4:29 PM EDT
- In force
- 34 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clinton County, MI, Ingham County, MI
The radar
The Detroit radar (KDTX), 76 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 4:00 PM EDT | HAIL 0.25 | Lansing, MI | PEA SIZE HAIL IN DOWNTOWN AND OLD TOWN. |
| Aug 1, 4:28 PM EDT | HAIL 0.5 | 5 N Bath, MI | A MIX OF HALF INCH HAIL AND PEA SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.9 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 477 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1320 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
358
WUUS53 KGRR 011955
SVRGRR
MIC037-065-012100-
/O.NEW.KGRR.SV.W.0086.140801T1955Z-140801T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
355 PM EDT FRI AUG 1 2014
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CLINTON COUNTY IN SOUTH CENTRAL MICHIGAN...
NORTHWESTERN INGHAM COUNTY IN SOUTH CENTRAL MICHIGAN...
* UNTIL 500 PM EDT
* AT 353 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LANSING...
AND MOVING EAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LANSING... WHEATFIELD TWP... HOLT...
HASLETT... OKEMOS... EAST LANSING...
SLEEPY HOLLOW STATE PARK... BATH...
FOREST HILLS... MERIDIAN...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4261 8429 4265 8460 4277 8460 4299 8437
4292 8436 4278 8436 4278 8429
TIME...MOT...LOC 1955Z 274DEG 10KT 4274 8453
HAIL...1.00IN
WIND...60MPH
$$
MJS2 follow-up statements
236
WWUS53 KGRR 012009
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
409 PM EDT FRI AUG 1 2014
MIC037-065-012100-
/O.CON.KGRR.SV.W.0086.000000T0000Z-140801T2100Z/
CLINTON MI-INGHAM MI-
409 PM EDT FRI AUG 1 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
INGHAM AND SOUTHEASTERN CLINTON COUNTIES UNTIL 500 PM EDT...
AT 407 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LANSING...AND
MOVING EAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
LANSING... HASLETT... OKEMOS...
EAST LANSING... SLEEPY HOLLOW STATE PARK...
BATH... FOREST HILLS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4276 8437 4269 8437 4270 8459 4277 8460
4299 8437 4292 8436 4278 8436
TIME...MOT...LOC 2009Z 274DEG 10KT 4274 8448
HAIL...1.00IN
WIND...60MPH
$$
MJS928
WWUS53 KGRR 012029
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
429 PM EDT FRI AUG 1 2014
MIC037-065-012039-
/O.CAN.KGRR.SV.W.0086.000000T0000Z-140801T2100Z/
CLINTON MI-INGHAM MI-
429 PM EDT FRI AUG 1 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN INGHAM AND
SOUTHEASTERN CLINTON COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 4276 8437 4269 8437 4270 8459 4277 8460
4299 8437 4292 8436 4278 8436
TIME...MOT...LOC 2029Z 274DEG 10KT 4274 8440
$$
MJSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:26 PM EDT, 29 minutes earlier.
Area forecast discussion, Aug 1, 3:26 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 326 PM EDT FRI AUG 1 2014 LATEST UPDATE... SHORT TERM/LONG TERM/MARINE .SYNOPSIS... ISSUED AT 115 PM EDT FRI AUG 1 2014 A WEAK AREA OF HIGH PRESSURE WILL REMAIN IN CONTROL OF OUR WEATHER THROUGH THE WEEKEND. A FEW AFTERNOON OR EVENING THUNDERSTORMS COULD POP UP SATURDAY. OVERALL TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE NORMAL. A COLD FRONT WILL PUSH THROUGH THE REGION BY TUESDAY WITH THUNDERSTORMS POSSIBLE ON MONDAY. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT) ISSUED AT 316 PM EDT FRI AUG 1 2014 THIS EVENING ISOLATED SVR STORM RISK WITH STRONGER CAPE LEADING TO DEEPER CORES OF REFLECTIVITY. SHEAR IS WEAK. CELLS WILL BE SLOW MOVERS...GENERALLY AROUND 15 KNOTS. THERE IS ALSO ADDED LIFT FROM AN APPROACHING SHORTWAVE. THEY SHOULD WEAKEN AFTER 600 PM AS HEATING DIMINISHES. WILL GO WITH AN EARLY EVENING PERIOD MENTIONING POSSIBLE THUNDERSTORMS. SATURDAY IS SIMILAR TO TODAY MINUS THE LIFT. A FEW STORMS TO DEVELOP OVER THE INTERIOR AS THE INSTABILITY DEVELOPS. THE CELLS WILL WEAKEN AS NIGHTFALL APPROACHES AND THE INSTABILITY DIMINISHES. WILL KEEP THE LOW POPS GOING FOR THE AFTERNOON. WARMER AIR ARRIVES AROUND 600 MB FOR SUNDAY. WITH SHOULD ACT TO LIMIT THE RISK OF ANY STORMS. WILL KEEP IT DRY FOR NOW. .LONG TERM...(MONDAY THROUGH FRIDAY) ISSUED AT 316 PM EDT FRI AUG 1 2014 A PERSISTENT RIDGE OVER THE ROCKIES WILL RESULT IN A UPPER TROUGH OVER THE GREAT LAKES NEXT WEEK. A COLD FRONT WILL MOVE THROUGH THE CWA MONDAY AND WE TSRA IN THE GRIDS TO COVER THAT. HIGH PRESSURE MOVES OVER LOWER MICHIGAN AFTER THAT FOR MUCH OF NEXT WEEK...WHICH IS A CHANCE FROM YESTERDAY/S MODEL RUNS. PREVIOUSLY...THE FRONTAL BOUNDARY WAS REMAINING OVER THE CWA WHICH NECESSITATED HIGHER POPS ACROSS THE CWA. WE/VE GOT LOWER POPS NOW UNTIL LATE IN THE WEEK. CAN/T GO COMPLETELY DRY THOUGH AS NW FLOW ALOFT WILL SEND DOWN SOME SHORT WAVES OVER THE GREAT LAKES. BUT LOW LEVEL DRY CONDITIONS. THE PLAINS LOW THAT WAS PROGD OVER THE NRN PLAINS IS NOW PROGD OVER THE CENTRAL PLAINS...WHICH PLACES PCPN FROM IT OVER ILLINOIS MIDWEEK INSTEAD OF LOWER MICHIGAN. HIGHS WILL HOLD IN THE 70S THROUGH THE PERIOD. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 134 PM EDT FRI AUG 1 2014 SCATTERED STORMS ARE BEGINNING TO DEVELOP AS INSTABILITY INCREASES THIS AFTERNOON. KEPT A VCTS COMMENT IN THE TAFS EXCEPT AT KMKG WHICH WILL BE IN THE LAKE SHADOW. PCPN WILL WANE TOWARD SUNSET. LINGERING LOW LEVEL MOISTURE...ESPECIALLY AT THE SRN TAF SITES COUPLED WITH LIGHT WINDS OVERNIGHT WILL RESULT IN SOME FOG OVERNIGHT. && .MARINE... ISSUED AT 316 PM EDT FRI AUG 1 2014 HAZY/LIGHT FOG SITUATION OVER THE LAKE...WILL CONTINUE. WEAK WINDS SUPPORT LOW WAVE HEIGHTS THROUGH SUNDAY...MOSTLY UNDER 2 FEET. && .HYDROLOGY... ISSUED AT 115 PM EDT FRI AUG 1 2014 OTHER THAN A COUPLE OF AFTERNOON THUNDERSTORMS THE WEATHER WILL BE MAINLY DRY. RUNOFF WILL BE LIMITED DUE THE LOCALIZED NATURE OF THE STORMS. THE ONLY REAL POTENTIAL IMPACT WOULD BE ISOLATED URBAN FLOODING IF A STORM HAPPENED TO STALL OVER A CITY. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && SYNOPSIS...MJS SHORT TERM...MJS LONG TERM...93 AVIATION...93 HYDROLOGY...MJS MARINE...MJS
Hazardous weather outlook, Aug 1, 5:04 AM EDT, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 504 AM EDT FRI AUG 1 2014 MIZ037>040-043>046-050>052-056>059-064>067-071>074-020915- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 504 AM EDT FRI AUG 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY INTO THIS EVENING. WHILE SEVERE STORMS ARE NOT EXPECTED SOME OF THE STRONGER STORMS MAY HAVE GUSTY WINDS AND SMALL HAIL. THE GREATEST RISK OF THUNDERSTORMS IS THIS AFTERNOON EAST OF US-131. ANY STORMS THAT DO DEVELOP SHOULD MOVE SOUTHEAST AROUND 25 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE SATURDAY... THEN AGAIN MONDAY THROUGH THURSDAY. THE GREATEST RISK FOR STRONG STORMS WILL BE MONDAY AFTERNOON INTO TUESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LMZ844>849-020915- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 504 AM EDT FRI AUG 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT EXPECT AREAS OF FOG TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AREA OF FOG ARE POSSIBLE THROUGH THE WEEKEND. THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH THURSDAY WITH THE STRONGEST STORMS EXPECTED MONDAY INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WDM
In the hours before
Special weather statement, Aug 1, 1:51 PM EDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 151 PM EDT FRI AUG 1 2014 MIZ044-045-011845- MECOSTA-NEWAYGO- 151 PM EDT FRI AUG 1 2014 ...SIGNIFICANT WEATHER ADVISORY... AT 145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR WOODVILLE...MOVING EAST AT 15 MPH. ONE HALF INCH DIAMETER HAIL...WIND GUSTS GREATER THAN 40 MPH... OCCASIONAL CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. && LAT...LON 4377 8532 4348 8534 4352 8579 4370 8582 TIME...MOT...LOC 1751Z 264DEG 12KT 4362 8568 MJS
Special weather statement, Aug 1, 2:42 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 242 PM EDT FRI AUG 1 2014 MIZ051-057-058-011945- IONIA-KENT-MONTCALM- 242 PM EDT FRI AUG 1 2014 ...SIGNIFICANT WEATHER ADVISORY... AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR SPENCER TWP...MOVING EAST AT 5 MPH. ONE HALF INCH DIAMETER HAIL...WIND GUSTS GREATER THAN 40 MPH... OCCASIONAL CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM. LOCATIONS THAT COULD BE IMPACTED INCLUDE... GREENVILLE... STANTON... TURK LAKE... LANGSTON... FENWICK... SIDNEY... SHERIDAN... SPENCER TOWNSHIP... PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. && LAT...LON 4334 8500 4307 8503 4314 8551 4332 8549 TIME...MOT...LOC 1842Z 275DEG 6KT 4323 8537 MJS
Local storm report, Aug 1, 2:54 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
254 PM EDT FRI AUG 1 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 4 WNW MORLEY 43.51N 85.51W
08/01/2014 E0.88 INCH MECOSTA MI PUBLIC
DIME TO NICKEL DIAMETER HAIL REPORTED.
&&
NWS GRAND RAPIDS MI
IRIS SYSTEMSpecial weather statement, Aug 1, 2:55 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 255 PM EDT FRI AUG 1 2014 MIZ044-045-051-012000- MECOSTA-MONTCALM-NEWAYGO- 255 PM EDT FRI AUG 1 2014 ...SIGNIFICANT WEATHER ADVISORY... AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR WHITE CLOUD...MOVING EAST AT 10 MPH. NICKEL SIZE HAIL...WIND GUSTS GREATER THAN 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MORLEY... WOODVILLE... GOODWELL TWP... GOODWELL TWP... NEWYAGO STATE PARK... STANWOOD... PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. && LAT...LON 4369 8529 4343 8527 4350 8586 4369 8583 TIME...MOT...LOC 1855Z 279DEG 7KT 4359 8573 MJS
Local storm report, Aug 1, 3:17 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
317 PM EDT FRI AUG 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 1 NW GREENVILLE 43.19N 85.27W
08/01/2014 M0.25 INCH MONTCALM MI TRAINED SPOTTER
SPOTTER REPORTED PEA SIZED HAIL IN GREENVILLE.
&&Local storm report, Aug 1, 3:22 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
322 PM EDT FRI AUG 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 1 NW GREENVILLE 43.19N 85.27W
08/01/2014 E0.88 INCH MONTCALM MI TRAINED SPOTTER
NICKEL SIZE HAIL REPORTED BY A SPOTTER.
&&The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 1:51 PM EDT | Special Weather Statement | GRR | Mecosta, Newaygo | 54 min |
| Aug 1, 2:42 PM EDT | Special Weather Statement | GRR | Montcalm | 63 min |
| Aug 1, 2:55 PM EDT | Special Weather Statement | GRR | Mecosta, Newaygo | 65 min |
| Aug 1, 3:14 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 17 min |
| Aug 1, 3:45 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 39 min |
| Aug 1, 3:50 PM EDT | Areal Flood Advisory | GRR | Lake, Mecosta, Montcalm, Newaygo | 6 hr |
| Aug 1, 4:23 PM EDT | Special Weather Statement | GRR | Kalamazoo | 67 min |
| Aug 1, 4:26 PM EDT | Special Weather Statement | GRR | Montcalm | 64 min |
| Aug 1, 4:54 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 20 min |
| Aug 1, 7:39 PM EDT | Special Weather Statement | GRR | Ionia | 66 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.